Ketones are chemicals that have a fruity smell and are excreted in the urine.
They are produced when the body has to reduce the glucose level and insulin is not available in sufficient quantities to do so. The body has an "emergency" back-up which produces the tell-tale odor.
You don't do anything to specifically "bring down ketones".
What you do is to meet with your physician or diabetic nurse and work out a program involving diet and medications to keep your glucose levels within normal limits. This may mean oral medications or injectables. It will certainly involve close monitering of your blood sugar levels with a meter.
When this takes place, the fruity odor will disappear.
Ketones are a bit more dangerous than that. It generally indicates that you are running dangerously high blood sugars, which put you at risk for DKA. (Diabetic Ketoacidosis).You don't say what your blood sugars are. If they are 300+ you can try and bring them down by doing (careful) insulin corrections. If you aren't able to bring them down you should call your doctor. Also drink a lot of water to keep from getting dehydrated. If you start to feel ill, vomiting, etc, you need to go to the ER.
Drinking water will help lower and flush out keytones. Ketoacidosis is very dangerous and can come quickly. Moderate keytones can show up with prolong highs or illness. During these times while "spilling keytones" I need to follow a guildline for my son which is 1 1/2 time the insulin dose to bring his numbers down. If his numbers are low I often can feed him and over dose him for his food. However when he is spilling large keytones he often can not keep any food down and is throwing up anything he tries to eat or drink. Sometimes I can do it alone, sometime we are in the ER with a insulin drip.
Do you have a pump? If so changing your site would be the first thing I suggest. A blood keytone monitor can also be used in helping... when my son gets over 3.0 and I am not able to get his numbers down, we are off to the ER as in our Sick day guidelines. Talk to your doctor about setting up a sick day guideline. Keytones are not fun and make my boy very sick, however when they are gone, it is amazing how fast he feels better.
You should be testing your sugars anyway but especially if you are showing ketones. DKA is nasty business. Drink lots of water, don't eat any sugar and only very few carbs. Get your calories from fat. Inject to correct per your doctor's instructions and test frequently, at least every two hours.
Also keep in mind that ketones can be very normal if you are on a low-carb diet. I typically run medium ketones. I shoot for 30g of carbs a day. I am not starving and my sugars are near perfect.
Ditto to the above comments. If your ketones are high and your throwing up, you should go to the hospital. It means that your sugar has turned to acid wich will go through each of your organs and shut them down
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.